Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Baltimore/Washington

April 21, 2017King George County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 21, 2017, 7:02 PM EDT for King George County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2017, 7:02 PM EDT (23:02 UTC)
Expired
Apr 21, 2017, 7:30 PM EDT
In force
28 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County King George County, VA

The radar

The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:55 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 21, 2:55 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Fri Apr 21 2017

.SYNOPSIS...
A cold front push southeast across the region tonight. The
front will stall to the south Saturday and low pressure will
develop along the boundary...impacting our area for the weekend
through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis indicated a cold front is currently
stretched from near State College PA southwest across far
western MD and central WV into eastern KY. A stalled warm front
extends southward from near State College towards Baltimore and
Annapolis, then east across the Eastern Shore. Aloft, a strong
shortwave is located well to the north over the Great Lakes with
another over the western Plains. Weak ridging is present over
the southeastern US.

While its a pretty potent front and there is sufficient moisture
and instability across our region, the relative lack of mid and
upper level forcing seems to be limiting convection at the
moment. This may change over the next few hours now that the
cold front is entering the CWA since we will at least have some
surface forcing entering the picture, though the upper levels
still seem relatively weak forcing-wise. Have maintained chance
to likely pops into this evening with the front expected to
reach DC metro this evening, and clear the region by midnight.
Given the instability and good shear present, there is potential
for organized storms, but think that the lack of upper level
forcing means the marginal risk from SPC should cover the risk.
Will need to watch storm interaction with the stubborn warm
front located over Maryland, as that could be a focal point for
severe, but otherwise best instability is over Virginia. With
the front sliding down, precip chance should end from NW to SE
overnight, with temps sliding into the 40s NW and 50s elsewhere,
and humidity dropping.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front stalls in the Carolinas Saturday as a slow moving wave
of low pressure moves eastward along it. High pressure nosing in
from the north may produce a dry period Saturday especially in
Maryland, but chance of rain extends through the day, with
greater risk as one heads further south and west. By Saturday
night, rain looks likely as the low approaches and some decent
FGEN develops over our region. This FGEN and the low itself may
shift southward on Sunday as a shortwave passes to our north,
displacing it, but the low is then expected to start pushing
back north Sunday night, ending any gap in the rain by the end
of the night. Given continuing uncertainty among guidance as far
as timing and amounts of rainfall, have not added any flood
mention to HWO yet, but certainly if some areas get the rain
modeled, we could have one. The question is whether several
inches of rain can indeed fall over any one area over the next
few days.

With cool Canadian high pressure wedging southward on the east
side of the mountains and the air mass becoming saturated with
the nearby front and approaching low, the weekend will be quite
cloudy and cool, with temperatures below normal. Sunday looks
like the coolest day, with highs likely to get stuck in the
50s. Temperatures Saturday will be rainfall-dependent, but may
also be stuck in the 50s. Lows at night will probably nudge into
the 40s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Low pressure along the southeast coast will remain cutoff from
the jet stream and slowly drift northeastward early next week,
keeping the area in a cool and dreary pattern. The wind and
subsequently the temperatures do an about-face around midweek
with significantly warmer temperatures (possibly near 90) by
next weekend. One interruption in the warming trend will be a
front boundary that may clip the region Thursday. Other than
that, temperatures will start the week at levels more typical
for early March, and end the week at levels more typical for
late June.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Slowly improving conditions at BWI/MTN this afternoon as the
stubborn warm front slowly pushes east and low clouds/fog break.
Main concern through this evening is going to be scattered
showers and thunderstorms which may briefly reduce cigs and vis
while also bringing the potential for some strong wind gusts and
hail. This threat should end towards 0Z as the cold front slides
south and winds shift northerly. Should have a VFR period
overnight into early Saturday, but then rain may spread back
into the area as we head through the day with lowering cigs and
vis returning. Looking like a significant period of IFR is
possible Saturday night into Sunday night with northeast winds.

Sub-VFR likely early next week with low clouds/northeasterly
onshore flow around 10 knots.

&&

.MARINE...
Main concern this afternoon/evening is potential for a gusty
thunderstorm to cross the waters, necessitating a special marine
warning. Storm risk should end later this evening behind cold
front as winds shift northerly. SCA potential remains Saturday
as high pressure nudges south, but odds look pretty low still so
have not issued yet especially given relative stability. Better
risk of SCA Sunday as low pressure to the southwest starts to
intensify, increasing the gradient.

Northeasterly flow between high pressure to the north and low
pressure to the south may result in Small Craft Advisory level
gusts across the waters early next week.

&&

.TIDES/COASTAL FLOODING...
A persistent onshore flow will develop behind a cold front
Saturday through early next week. Elevated water levels are
expected during this time...and minor flooding cannot be ruled
out near times of high tide...especially Sunday into Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...DFH
AVIATION...RCM/DFH
MARINE...RCM/DFH
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Apr 21, 5:10 AM EDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
510 AM EDT Fri Apr 21 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
510 AM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Thunderstorms are likely over the outlook area this afternoon and
evening. There is an isolated threat for severe
thunderstorms...especially near and east of Interstate 95. Locally
damaging wind gusts and large hail are the primary threats.
Thunderstorms may also produce strong winds and large hail over
the waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
510 AM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Thunderstorms are likely near and east of the Blue Ridge and
Catoctin Mountains this afternoon and evening. There is an
isolated threat for severe thunderstorms...especially across
northern and central Virginia. Locally damaging wind gusts and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 21, 6:14 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 SSW WHITE OAK         39.03N  76.99W
04/21/2017  M0.75 INCH       MONTGOMERY         MD   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL

&&

EVENT NUMBER LWX1701852

KLW
Local storm report, Apr 21, 6:16 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 WSW NATIONAL ARBORETU 38.90N  76.99W
04/21/2017  M1.00 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1701853

KLW
Local storm report, Apr 21, 6:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 SW CHILLUM            38.95N  77.00W
04/21/2017  M1.00 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1701854

KLW
Local storm report, Apr 21, 6:19 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             CHEVERLY                38.93N  76.91W
04/21/2017  M1.00 INCH       PRINCE GEORGES     MD   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1701855

KLW
Local storm report, Apr 21, 6:21 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
621 PM EDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 NNW TAKOMA PARK       38.99N  77.01W
04/21/2017  M0.88 INCH       MONTGOMERY         MD   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1701856

KLW
Local storm report, Apr 21, 6:23 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     1 SW CHILLUM            38.95N  77.00W
04/21/2017                   DISTRICT OF COLUMB DC   TRAINED SPOTTER

            DAMAGE TO ROOF SHINGLES OF HOUSE AT 300 BLOCK HAMILTON
            ST NE

&&

EVENT NUMBER LWX1701857

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:05 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Falls Church40 min
Apr 21, 4:00 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun45 min
Apr 21, 5:19 PM EDTSpecial Marine WarningLWX56 min
Apr 21, 6:10 PM EDTSpecial Marine WarningLWX65 min
Apr 21, 6:17 PM EDTSpecial Marine WarningLWX58 min
Apr 21, 7:09 PM EDTSpecial Marine WarningLWX96 min
Apr 21, 7:35 PM EDTSpecial Marine WarningLWX55 min
Apr 21, 7:56 PM EDTSpecial Marine WarningLWX94 min
Apr 21, 4:36 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's39 min
Apr 21, 5:04 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's41 min
Apr 21, 5:40 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's25 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.